In mathematics, an IP set is a set of natural numbers which contains all finite sums of some infinite set.
The finite sums of a set D of natural numbers are all those numbers that can be obtained by adding up the elements of some finite nonempty subset of D. The set of all finite sums over D is often denoted as FS(D). Slightly more generally, for a sequence of natural numbers (ni), one can consider the set of finite sums FS((ni)), consisting of the sums of all finite length subsequences of (ni).
A set A of natural numbers is an IP set if there exists an infinite set D such that FS(D) is a subset of A. Equivalently, one may require that A contains all finite sums FS((ni)) of a sequence (ni).
Some authors give a slightly different definition of IP sets: They require that FS(D) equal A instead of just being a subset.
The term IP set was coined by Hillel Furstenberg and Benjamin Weiss[1][2] to abbreviate "infinite-dimensional parallelepiped". Serendipitously, the abbreviation IP can also be expanded to "idempotent"[3] (a set is an IP if and only if it is a member of an idempotent ultrafilter).
Hindman's theorem
If is an IP set and , then at least one is an IP set. This is known as Hindman's theorem or the finite sums theorem.[4][5] In different terms, Hindman's theorem states that the class of IP sets is partition regular.
Since the set of natural numbers itself is an IP set and partitions can also be seen as colorings, one can reformulate a special case of Hindman's theorem in more familiar terms: Suppose the natural numbers are "colored" with n different colors; each natural number gets one and only one color. Then there exists a color c and an infinite set D of natural numbers, all colored with c, such that every finite sum over D also has color c.
Hindman's theorem is named for mathematician Neil Hindman, who proved it in 1974.[4] The Milliken–Taylor theorem is a common generalisation of Hindman's theorem and Ramsey's theorem.
Semigroups
The definition of being IP has been extended from subsets of the special semigroup of natural numbers with addition to subsets of semigroups and partial semigroups in general. A variant of Hindman's theorem is true for arbitrary semigroups.[6][7]
See also
References
- ^ Furstenberg, H.; Weiss, B. (December 1978). "Topological Dynamics and Combinatorial Number Theory". Journal d'Analyse Mathématique. 34: 61–85. doi:10.1007/BF02790008. eISSN 1565-8538. ISSN 0021-7670.
- ^ Furstenburg, Harry (1981). Recurrence in ergodic theory and combinatorial number theory. Princeton, New Jersey: Princeton University Press. ISBN 9781400855162. OCLC 889248822.
- ^ Bergelson, V.; Leibman, A. (2016). "Sets of large values of correlation functions for polynomial cubic configurations". Ergodic Theory and Dynamical Systems. 38 (2). Cambridge University Press (published April 2018): 499–522. doi:10.1017/etds.2016.49. eISSN 1469-4417. ISSN 0143-3857. S2CID 31083478.
- ^ a b Hindman, Neil (July 1974). "Finite sums from sequences within cells of a partition of N". Journal of Combinatorial Theory. Series A. 17 (1): 1–11. doi:10.1016/0097-3165(74)90023-5. eISSN 1096-0899. hdl:10338.dmlcz/127803. ISSN 0097-3165.
- ^ Baumgartner, James E. (November 1974). "A short proof of Hindman's theorem". Journal of Combinatorial Theory. Series A. 17 (3): 384–386. doi:10.1016/0097-3165(74)90103-4. eISSN 1096-0899. ISSN 0097-3165.
- ^ Golan, Gili; Tsaban, Boaz (1 December 2013). "Hindmanʼs coloring theorem in arbitrary semigroups". Journal of Algebra. 395. Academic Press: 111–120. arXiv:1303.3600. doi:10.1016/j.jalgebra.2013.08.007. eISSN 1090-266X. ISSN 0021-8693. S2CID 11437903.
- ^ Hindman, Neil; Strauss, Dona (1998). Algebra in the Stone-Čech Compactification: Theory and Applications. New York: Walter de Gruyter. doi:10.1515/9783110809220. ISBN 311015420X. OCLC 39368501.
Further reading
- Bergelson, Vitaly; Knutson, Inger J. Håland; McCutcheon, Randall (2005). "Simultaneous Diophantine approximation and VIP systems". Acta Arithmetica. 116 (1). Institute of Mathematics of the Polish Academy of Sciences: 13–23. doi:10.4064/aa116-1-2. eISSN 1730-6264. ISSN 0065-1036.
- Bergelson, Vitaly (2003). "Minimal Idempotents and Ergodic Ramsey Theory". Topics in Dynamics and Ergodic Theory (PDF). London Mathematical Society Lecture Note Series. Vol. 310. Cambridge: Cambridge University Press. pp. 8–39.
- Bergelson, Vitaly; Hindman, Neil (January 2001). "Partition regular structures contained in large sets are abundant" (PDF). Journal of Combinatorial Theory. Series A. 93 (1): 18–36. doi:10.1006/jcta.2000.3061. eISSN 1096-0899. ISSN 0097-3165. Retrieved September 18, 2022.
- McLeod, Jillian (Summer 2000). "Some Notions of Size in Partial Semigroups". Topology Proceedings. 25. North Bay, Ontario: Nipissing University: 317–332. eISSN 2331-1290. ISSN 0146-4124.
You must be logged in to post a comment.